# SDR 2018FA0000212

- Difficulty date: July 12, 2018
- Submitted: July 12, 2018
- Operation: General aviation
- Aircraft: N940RM
- Make and model: Cessna 172S
- Aircraft serial: 172S9386
- Aircraft time: 3,428 hours
- System (JASC): 2710 · Aileron Control System
- Part: Control Cable
- Condition: Worn
- Location: Ailerons
- Part time: 3,428 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING PRE-FLIGHT INSPECTION, A ROUGHNESS WAS HEARD IN THE AILERON FLIGHT CONTROL CABLES. ON FURTHER INSPECTION THE AILERON CARRY THROUGH CABLE WAS FOUND EXCESSIVELY WORN WITH MULTIPLE BROKEN STRANDS AT THE FAIRLEAD RUB STRIP IN THE LEFT WING. THE REGION WHERE THE FAIRLEAD IS, CANNOT BE REACHED TO BE PROPERLY INSPECTED USING A RAG TO WIPE THE CABLE LOOKING FOR BROKEN STRANDS OR BE VISUALLY INSPECTED. THE REST OF THE FLIGHT CONTROL CABLES WERE ALSO INSPECTED AND ALL OF THE AILERON CABLES HAD EITHER BROKEN STRANDS OR EXCESSIVELY WORN FLAT SPOTS OUTSIDE SERVICEABLE LIMITS IAW  AC43.13-1B CH 7-149.G. ALL AILERON CABLES WERE REPLACED. SB11-27-05 ADDRESSES THE ISSUES THAT WE HAVE FOUND, AND LISTS THE AREAS WE FOUND EXCESSIVE WEAR BY REQUIRING THAT AN EXPENSIVE REPAIR KIT BE INSTALLED. MY CONCERN IS THAT DUE TO THE NATURE OF THE PROBLEM AND THE EXTENT THE CABLES WERE PREMATURELY WORN IN A HARD TO AREA, A CABLE FAILURE IS POSSIBLE. TO VERIFY IF IT IS AN ISOLATED PROBLEM TO THIS ONE AIRCRAFT WE ALSO INSPECTED OUR OTHER  2003 ONLY 1700HRS TT AND THE SAME PROBLEMS WHERE FOUND IN THE SAME AREAS. IN MY OPINION THE NATURE OF THIS DEFECT WARRANTS A NPRM OR CREATION OF AN AD DUE TO THE NUMBER OF C172S BEING OPERATED BY SCHOOLS AROUND THE COUNTRY WITH A LOT HIGHER HOURS.
